Strange but true, these rare calamities are important to be wary of because they’re caused by pretty common things: injectables and laser treatments. “In the event that any of these situations occur, you need to call your doctor immediately so that he or she can treat you. If you don’t take action right away the problem may worsen with time,” says Hunt Valley, MD, dermatologist Robert Weiss, MD.
Problem 1: Swollen and puffy face after a filler treatment.
What It’s From: When it is extremely painful or blue, it is from a blockage; when it is swollen, it is usually the product absorbing water (although some puffiness may be normal and will subside after a few days).
Why It Happens: Although rare, extreme redness and swelling can happen after your doctor performs a procedure with fillers and/or injectables. The most common reason is because of a block in blood flow and a tightness of filler in the space where it was injected. When blood flow becomes blocked, it can cause a loss of color in the treated area, which doesn’t always occur at the time of the procedure — it may not surface for a day or so.
Treat It With: The easiest and most reliable way to treat extreme swelling is by having your doctor inject the area with hyaluronidase, an enzyme that breaks down hyaluronic acid fillers. Hyaluronidase goes to work pretty quickly; in one to two days the swelling should be gone. If you have extreme pain, call your doctor immediately.
You May Also Like: The Real Reason Why Your Skin is Discolored
Problem 2: Skin is blistered after a laser treatment.
What It’s From: Too much energy exerted onto the area or treating tanned skin
Why It Happens: The worst thing you can do for your skin before getting a laser treatment is get a tan of any kind. Real or artificial, tanned skin hinders the laser’s ability to target the problem. Instead of the laser seeing the skin as one color and the spot, freckle or tattoo as another color, it sees all of the skin as one dark shade and causes discoloration. Blistering of the skin is the result of too much energy used on any one area.
Treat It With: See your doctor for burns or blisters from a laser—do not try and treat yourself. A topical anti-burn cream prescribed by your doctor applied to the affected area will help to take down any burning or blistering. “If the skin becomes darker than normal it needs to be treated with a bleaching agent. On the flip side, if it becomes lighter than normal from a laser, we need to stimulate melanocyte production with a UV light device,” says New York dermatologist Hooman Khorasani, MD.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you